Alert archive / Vermont / River Flood Warnings in 2017

River Flood Warning 13, NWS Burlington, VT

June 30, 2017Washington County, Vermont

NWS Burlington, VT issued this river flood warning at Jun 30, 2017, 5:36 AM EDT for Washington County, Vermont. It took effect at Jun 30, 2017, 8:00 AM EDT. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 5:36 AM EDT (09:36 UTC)
In effect from
Jun 30, 2017, 8:00 AM EDT
Expired
Jun 30, 2017, 8:42 PM EDT
In force
13 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
Minor

County Washington County, VT

The radar

The Burlington radar (KCXX), 32 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Winooski River at Waterbury (WATV1).

Action stage
417 ft
Minor stage
419 ft
Moderate stage
421 ft
Major stage
425 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04288040, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

234 
WGUS41 KBTV 300936
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Burlington VT
536 AM EDT Fri Jun 30 2017

...The National Weather Service in Burlington has issued a flood 
warning for the following rivers in Vermont...

  Winooski River At Waterbury

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...

If you live or travel near streams and rivers seek higher ground 
immediately at first signs of rising water. Obey all road closure 
signs, they are there for your safety. Do not attempt to drive 
through flooded areas, most flood deaths occur in automobiles. Turn 
around, don't drown!

Stay tuned to developments by listening to noaa weather radio, or by 
visiting our web site at: weather.gov.

&&

VTC023-010042-
/O.NEW.KBTV.FL.W.0013.170630T1200Z-170701T0042Z/
/WATV1.1.ER.170630T1200Z.170630T1800Z.170630T1842Z.UU/
536 AM EDT Fri Jun 30 2017

The National Weather Service in Burlington has issued a 

* Flood Warning for 
  The Winooski River At Waterbury.
* until this evening...Or until the warning is cancelled.
* At  4:45 AM Friday the stage was 417.6 feet.
* Flood stage is 419.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 419.2 feet by Friday afternoon. The river will fall 
  below flood stage by late Friday afternoon.
* Impact...At 419.0 feet...Water will flood fields behind the Vermont 
  State Office Complex in Waterbury. Field flooding will occur from 
  Waterbury downstream through Richmond. 

&&
    
LAT...LON 4444 7292 4433 7262 4424 7268 4436 7295


$$

JMG
1 follow-up statement
981 
WGUS81 KBTV 301722
FLSBTV
Flood Statement
National Weather Service Burlington VT
122 PM EDT Fri Jun 30 2017

...The Flood Warning is cancelled for the following rivers in 
Vermont...

  Winooski River At Waterbury

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...

If you live or travel near streams and rivers seek higher ground 
immediately at first signs of rising water. Obey all road closure 
signs, they are there for your safety. Do not attempt to drive 
through flooded areas, most flood deaths occur in automobiles. Turn 
around, don't drown!

Stay tuned to developments by listening to noaa weather radio, or by 
visiting our web site at: weather.gov.

&&

VTC023-301752-
/O.CAN.KBTV.FL.W.0013.000000T0000Z-170701T0042Z/
/WATV1.1.ER.170630T1050Z.170630T1345Z.170630T1637Z.UU/
122 PM EDT Fri Jun 30 2017

The Flood Warning is cancelled for
  The Winooski River At Waterbury.
* At 12:45 PM Friday the stage was 418.9 feet.
* Flood stage is 419.0 feet.
* Fell below flood stage at 12:37 PM Friday.
* Forecast...The river will continue to fall to 416.0 feet by 
  Saturday morning.
* Impact...At 419.0 feet...Water will flood fields behind the Vermont 
  State Office Complex in Waterbury. Field flooding will occur from 
  Waterbury downstream through Richmond. 

&&
    
LAT...LON 4444 7292 4433 7262 4424 7268 4436 7295


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Jun 30, 5:11 AM EDT, 25 minutes earlier.

Area forecast discussion, Jun 30, 5:11 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
511 AM EDT Fri Jun 30 2017

.SYNOPSIS...
Warmer and much more humid conditions are expected across the
region through Saturday along with scattered to numerous showers
and thunderstorms, mainly in the afternoon and evening hours.
Drier air will start to move back in for Sunday and Monday,
with a good amount of sunshine and seasonable temperatures
expected for Independence Day.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 510 AM EDT Friday...
...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY SUNDAY...

Well it was quite the night across the North Country as copious
amounts of rain fell from overrunning precipitation and
embedded thunderstorms along a warm front lifting into the
region. About a 50-75 mile swath of 1-1.5" inches fell across
central and northern areas, with about a 25 mile embedded swath
right through the heart of the Champlain Valley registering in
2-3". We're still seeing a decent amount of rain moving through
central areas of the CWA at this hour, but rainfall rates have
dropped off enough that concerns for additional flooding
through sunrise are lowering. As we progress through the day
though, the warm front will lift north of the international
border putting the BTV CWA solidly in the warm sector with a
much warmer and more humid airmass shifting in with PWATs
surging to near 2" this afternoon and evening. This abundance in
heat and humidity combined with scattered mid-level vorts
moving through the flow aloft will lead to sufficient surface
instability to support convective development by mid-day,
lasting into the evening hours. SPC has the region outlooked in
"Slight Risk" with pockets of localized strong winds possible in
stronger downdrafts, but the main threat from any storms will
be flash flooding given the recent rains and saturated soils.
Latest flash flood guidance across the areas hit hardest
overnight indicate it will only take about 1"/hr rates to
produce flooding, so we've issued a flash flood watch to
highlight this potential.

After midnight, we should see a break in convective activity
with the loss of diurnal heating, but with mid-level lapse rates
remaining steep, some elevated instability may still be present
enough to support some isolated showers and storms through the
night.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 510 AM EDT Friday...Saturday's forecast will basically be
a rinse and repeat of Friday as the North Country remains
entrenched in the warm sector with additional convection firing
from mid-day into the evening and overnight. Areal coverage of
showers and storms is likely to be more widespread than Friday
with a more distinct and stronger shortwave lifting through the
region along and ahead of the main cold front. SPC once again
has us in "Slight Risk" with the main threats continuing to be
localized strong winds, but more so flash flooding again as we
remain in a very moist airmass with PWAT's continuing around 2"
combined with whatever rain falls on Friday.

Convective activity should last into the early evening hours
across northern New York, and end by midnight or so across
Vermont with with cold front exiting the region to our east by
dawn Sunday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 510 AM EDT Friday...Quieter and less humid conditions are
expected heading into the latter part of the weekend and early
next week as the aforementioned cold front shifts east of the
area. The parent upper trough lags well behind the surface front
on Sunday with southwest low/mid level flow persisting, but the
main shortwave trough doesn't look to swing through until late
Sunday afternoon and overnight. By this point PWATs are back
down around 1" so perhaps some scattered showers are possible
across the northern zones, but most of the region should be dry.

Outside of a few terrain driven showers Monday afternoon, the
remainder of the forecast through Wednesday looks fantastically
dry, especially after such a wet period ending this week. High
pressure will build over the region with an abundance of sunny
skies and seasonal temperatures expected. Near perfect 4th of
July weather is in the forecast, with highs in the 70s,
dewpoints in the 50s and no rain.

While far out on the edge of forecast reliability, the end of
next week looks potentially active again with a return of
1.5-2" PWATs and possibly another dose of heavy rain. Ugh.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Through 00Z Thursday...A widespread mix from VFR to LIFR across
the the region as heavy showers thunderstorms move through the
area. Stations will bounce back and forth as convection moves
through, bringing rapid changes in flight categories. Things
look to rebound briefly tomorrow morning back to a mix of
VFR/MVFR before the next round of showers and thunderstorms move
in after 16Z. Coverage will be spotty so have opted mainly for
VCSH and 3-4SM in showers for tomorrow, but continued
thunderstorm activity is expected.

Winds will remain SSE overnight at 05-10 knots before shifting
SSW tomorrow at 05-10 knots with some gusts up to 15 knots.

Outlook...

Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Saturday Night: VFR. Likely SHRA...Slight Chance TSRA.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Slight Chance SHRA.
Independence Day: VFR. Slight Chance SHRA.

&&

.HYDROLOGY...
As of 510 AM EDT Friday...Areal rainfall over the past 24 hours
per radar based MRMS data and automated gages estimates 1.5-3"
has fallen across central and northern portions of the North
Country. With additional basin average rainfall of 1-2" expected
over the next 24-48 hours and a very high probability of
isolated cores of higher amounts from afternoon thunderstorms
the threat for localized flash flooding remains high, and thus
we've issued a flash flood watch for today through Saturday.
While flash flooding remains the main threat, some main-stem
rivers are rising rapidly this morning, and a few river flood
warnings are possible.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch from 11 AM EDT this morning through late
     Saturday night for VTZ001>010-016>018.
NY...Flash Flood Watch from 11 AM EDT this morning through late
     Saturday night for NYZ026>031-034-035-087.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Verasamy
HYDROLOGY...First
Hazardous weather outlook, Jun 30, 3:40 AM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
340 AM EDT Fri Jun 30 2017

NYZ026>031-034-035-087-VTZ001>010-016>018-010745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
340 AM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-012-019-010745-
Western Rutland-Windsor-Eastern Rutland-
340 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will develop during
the afternoon hours. Any thunderstorm will have the potential to
produce locally heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers and thunderstorms will develop during
Saturday afternoon. Any thunderstorm will have the potential to
produce locally heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 30, 12:04 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1204 AM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      MALONE                  44.85N  74.29W
06/29/2017                   FRANKLIN           NY   911 CALL CENTER

            COUNTY ROUTE 25 FLOODED

&&

EVENT NUMBER BTV1701985

MANNING
Local storm report, Jun 30, 1:36 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
136 AM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      2 NNW WINOOSKI          44.52N  73.20W
06/30/2017                   CHITTENDEN         VT   LAW ENFORCEMENT

            COLCHESTER POLICE REPORT FLOODING ON MALLETS BAY AVENUE
            AT PINE ISLAND ROAD

&&

EVENT NUMBER BTV1701986

JMG
Local storm report, Jun 30, 5:36 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
536 AM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HEAVY RAIN       2 NNE WATERBURY CENTER  44.40N  72.70W
06/30/2017  M2.90 INCH       WASHINGTON         VT   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

EVENT NUMBER BTV1701987

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:09 PM EDTFlash Flood WarningBTVChittenden, Franklin, Grand Isle, Lamoille, Washington3 hr
Jun 30, 2:24 AM EDTAreal Flood WarningBTVAddison, Caledonia, Chittenden, Essex, Grand Isle, Lamoille and 2 more6 hr
Jun 30, 3:34 AM EDTFlash Flood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 4 more47 hr
Jun 30, 8:54 AM EDTRiver Flood WarningBTVChittenden23 hr
Jun 30, 4:39 PM EDTSevere Thunderstorm WarningBTVAddison51 min
Jun 30, 5:06 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor39 min

Nearby

River Flood Warnings in Vermont, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.